Alert archive / Kansas / Red Flag Warnings in 2015

Red Flag Warning 4, NWS Wichita, KS

March 17, 201511 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 17, 2015, 11:08 AM CDT for 11 counties in Kansas. It took effect at Mar 17, 2015, 12:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2015, 11:08 AM CDT (16:08 UTC)
In effect from
Mar 17, 2015, 12:00 PM CDT
Expired
Mar 17, 2015, 7:00 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
565 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

085 
WWUS83 KICT 171608
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1108 AM CDT TUE MAR 17 2015


KSZ032-033-047>053-067-068-180000-
/O.NEW.KICT.FW.W.0004.150317T1700Z-150318T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-
1108 AM CDT TUE MAR 17 2015

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067 AND 068...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG
WARNING FOR EXTREME GRASSLAND FIRE DANGER...WHICH IS IN EFFECT
UNTIL 7 PM CDT THIS EVENING.

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST FOR TODAY ACROSS
  CENTRAL KANSAS.

* WINDS...NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

JAKUB
2 follow-up statements
167 
WWUS83 KICT 172026
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
326 PM CDT TUE MAR 17 2015

KSZ032-033-047>053-067-068-180000-
/O.CON.KICT.FW.W.0004.000000T0000Z-150318T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-
326 PM CDT TUE MAR 17 2015

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
033...047...048...049...050...051...052...053...067 AND 068...

* EXTREME GRASSLAND FIRE DANGER...IS FORECAST.

* WINDS...NORTHEAST 15 TO 20 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 18 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY 
  AND BECOME VERY DIFFICULT TO CONTROL. OUTDOOR BURNING IS NOT 
  RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THIS FIRE WEATHER PRODUCT.

&&

$$

KETCHAM
333 
WWUS83 KICT 172353
RFWICT

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT TUE MAR 17 2015

KSZ032-033-047>053-067-068-180100-
/O.EXP.KICT.FW.W.0004.000000T0000Z-150318T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-
653 PM CDT TUE MAR 17 2015

...RED FLAG WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING FOR
EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...033...
047...048...049...050...051...052...053...067 AND 068...

GRASSLAND FIRE DANGER LEVELS HAVE FALLEN BELOW CRITICAL THRESHOLDS
FOR A RED FLAG WARNING...THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 17, 3:14 AM CDT, 7 hours 54 minutes earlier.

Area forecast discussion, Mar 17, 3:14 AM CDT, 7 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
314 AM CDT TUE MAR 17 2015

.SYNOPSIS...
ISSUED AT 314 AM CDT TUE MAR 17 2015

A POTENT COLD FRONT PLOWED SOUTHWARD THROUGH THE STATE DURING THE
EVENING AND OVERNIGHT HOURS. NORTHERLY WINDS BEHIND THE FRONT WERE
GUSTY AROUND 40 MPH. SOME GUSTS WERE REPORTED UP TO 50 MPH IN
CENTRAL KANSAS AS THE FRONT MOVED THROUGH. AFTER A RECORD WARM DAY
TEMPERATURES HAVE DROPPED BACK DOWN WITH THE COLD FRONTAL PASSAGE
INTO THE 40S AND 50S DURING THE OVERNIGHT HOURS.

BILLINGS WRIGHT

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 314 AM CDT TUE MAR 17 2015

THE MAIN CONCERN FOR THIS PERIOD IS THE PRECIPITATION POTENTIAL.
THE FIRST PERIOD OF CONCERN IS TONIGHT INTO WEDNESDAY. THE CUT OFF
LOW IS MOVING NORTHEASTWARD TOWARD THE SOUTHERN PLAINS AND WILL
SPARK SHOWERS IN ADVANCE OF IT'S ARRIVAL. PRECIPITATION WILL MOVE
IN FROM THE SOUTHWEST. GUIDANCE CONTINUES TO SLOW IT'S
ARRIVAL...KEEPING THINGS DRY BEFORE MIDNIGHT TONIGHT MOVING
PRECIPITATION NORTHWARD BETWEEN MIDNIGHT AND SUNRISE ACROSS
SOUTHERN KANSAS. THE BULK OF THE RAIN IS EXPECTED ACROSS SOUTHERN
AND EASTERN KANSAS DURING THE DAYTIME HOURS WEDNESDAY WITH A
QUARTER TO POSSIBLY A HALF OF AN INCH OF RAIN. THE HIGHEST AMOUNTS
ARE EXPECTED IN AREAS BORDERING OKLAHOMA AND MISSOURI.

THIS WAVE WILL EXIT TO THE EAST OVERNIGHT WEDNESDAY...BUT ANOTHER
WEAK WAVE WILL MOVE IN BEHIND IT WHICH IN COMBINATION WITH THE
UPPER WAVE MOVING SOUTHWARD FROM THE NORTHERN PLAINS WILL DEVELOP
A SECONDARY SHOWER CHANCE OVER SOUTHERN AND WESTERN KANSAS
THURSDAY AND THURSDAY NIGHT. A SURFACE LOW WILL DEVELOP OVER THE
TEXAS AND OKLAHOMA PANHANDLES PULLING A FRONT THROUGH THE STATE.
PRECIPITATION WILL BE POSSIBLE WITH THIS. THIS FEATURE HAS NOT
BEEN HANDLED WELL OVER THE PAST FEW DAYS...SO CONFIDENCE IS NOT
OVERLY HIGH ON HOW THE PRECIPITATION CHANCES WILL EVOLVE. SURFACE
HIGH PRESSURE WILL MOVE IN THURSDAY NIGHT WHICH WILL PUSH THE
PRECIPITATION SOUTHWARD.

TEMPERATURES TODAY WILL BE IN THE 50S AND 60S...BUT BREEZY
NORTHERLY WINDS WILL MAKE THEM FEEL A LOT COOLER. THROUGH
WEDNESDAY AND THURSDAY HIGHS WILL BE IN THE 50S UNDER CLOUDS AND
RAIN CHANCES.

BILLINGS WRIGHT

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 314 AM CDT TUE MAR 17 2015

FRIDAY AND SATURDAY WARM UP WITH SOUTHERLY FLOW RETURNING ACROSS
THE AREA. HIGHS ARE EXPECTED IN THE UPPER 60S AND 70S. HOWEVER...A
POTENT UPPER WAVE MOVING ACROSS THE GREAT LAKES ON SATURDAY WILL
DISLODGE A COOLER AIRMASS THAT WILL BACKDOOR INTO THE AREA AS A
COLD FRONT SATURDAY NIGHT. TEMPERATURES WILL COOL...BUT NO
PRECIPITATION IS EXPECTED.

ANOTHER WAVE IS EXPECTED TO MOVE SOUTHEASTWARD FROM THE NORTHWEST
US TOWARDS THE BEGINNING OF THE WORK WEEK...THIS WAVE IS
SOMETHING TO WATCH AS IT WILL BRING THE NEXT BEST CHANCE FOR
PRECIPITATION TO THE AREA FOR THE EXTENDED FORECAST.

BILLINGS WRIGHT

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1106 PM CDT MON MAR 16 2015

COLD FRONT EXTENDING FROM NORTHERN MISSOURI...TO CENTRAL/SOUTHWEST
KANSAS...WILL CONTINUE PLUNGING SOUTHWARD OVERNIGHT DRIVEN BY 5 TO
8 MB/3 HOUR PRESSURE RISES BEHIND THE FRONT. SOUTH WINDS AHEAD OF
FRONT...WILL SHIFT TO NORTH-NORTHEAST BECOMING STRONG/GUSTY BEHIND
THE FROPA. PEAK GUSTS OF 35 TO 43 KNOTS ARE EXPECTED OVERNIGHT
BEHIND THE FRONTAL PASSAGE. ALTHOUGH PEAK SPEEDS ARE EXPECTED TO
DIMINISH SOME AFTER DAYBREAK...NORTHEASTERLY WINDS WILL REMAIN
GUSTY INTO THE DAYTIME HOURS TUESDAY. SCATTERED-BROKEN MVFR DECKS
ARE POSSIBLE BEHIND THE FRONT OVERNIGHT INTO TUESDAY MORNING.

JMC

&&

.FIRE WEATHER...
ISSUED AT 314 AM CDT TUE MAR 17 2015

FIRE WEATHER CONCERNS CONTINUE TODAY WITH VERY HIGH GRASSLAND FIRE
DANGER ACROSS THE WHOLE AREA. LOW RELATIVE HUMIDITIES AND GUSTY
NORTH WINDS WILL KEEP GRASSLAND FIRE DANGER VALUES IN THE VERY
HIGH RANGE. THE LOWER TEMPERATURES THIS AFTERNOON WILL KEEP
RELATIVE HUMIDITIES JUST HIGH ENOUGH TO KEEP EXTREME GFDI VALUES
AT BAY.

OTHERWISE THROUGHOUT THE FORECAST GRASSLAND FIRE DANGER DOES NOT
EXCEED VERY HIGH.

BILLINGS WRIGHT

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  40  49  38 /  10  40  70  20
HUTCHINSON      58  36  52  36 /   0  20  40  20
NEWTON          57  38  48  37 /   0  20  60  20
ELDORADO        59  39  48  37 /  10  40  70  20
WINFIELD-KWLD   61  41  49  38 /  10  60  80  20
RUSSELL         55  32  58  35 /   0  10  10  10
GREAT BEND      55  32  57  35 /   0  10  20  20
SALINA          57  34  53  36 /   0  10  20  10
MCPHERSON       57  36  51  36 /   0  10  40  10
COFFEYVILLE     62  44  47  39 /  10  70  90  30
CHANUTE         60  41  46  37 /  10  50  80  30
IOLA            59  40  46  37 /  10  30  60  30
PARSONS-KPPF    61  42  47  38 /  10  70  90  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ032-033-047>051-
067-068-082-083-091-092.

&&
Hazardous weather outlook, Mar 17, 3:52 AM CDT, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
352 AM CDT TUE MAR 17 2015

KSZ032-033-047>053-067>072-082-083-091>096-098>100-180900-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
352 AM CDT TUE MAR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LOWER RELATIVE HUMIDITIES AND GUSTY NORTH WINDS WILL AFFECT THE
ENTIRE AREA ON TUESDAY WITH VERY HIGH GRASSLAND FIRE DANGER.
OUTDOOR BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

BILLINGS WRIGHT

Nearby

Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.